Advil and Aleve Cardiac Risk

The US Food and Drug Administration (FDA) has strengthened its warning about the risk of heart attack and strokes caused by both prescription and over-the-counter (OTC) anti-inflammatory drugs. The drugs at the heart of the FDA’s warning include common pain relief medications such as Advil and Aleve, and consumers should be wary of increased risks associated with use of these drugs.

FDA Strengthens Warning on use of Anti-Inflammatory Medication

The FDA had already issued a prior warning about the risk of heart attack and stroke associated with use of anti-inflammatory medications, but after further research the agency has decided to strengthen its existing warning. The category of drugs affected by the warning is known as non-steroidal anti-inflammatory drugs (NSAIDs), and includes the following popular OTC pain medications:

  • Ibuprofen such as Motrin and Advil
  • Naproxen such as Aleve
  • Various cold and flu medicines
  • Although aspirin is also an NSAID, the warning does not apply to that drug at this time.

Because of their effectiveness at relieving pain and treating flu symptoms, headaches, muscle aches, minor injuries, and menstrual cramps, OTC NSAIDs are commonly used by millions of Americans. As of 2005, manufacturers have been required to add warnings to boxes and labels about the increased risk of heart attack and stroke, but as a result of the increased warning issued by the FDA all future labels will need to be more specific about the health concerns.

According to the FDA, the risk is strongest among people who have a history of cardiac disease and heart attacks, but given the new information the agency wants all consumers to be aware that use of NSAIDs could lead to heart attack or stroke in anyone. Additionally, the FDA noted that risks appear even in users who just started using the drugs, suggesting that health concerns are not limited to prolonged use of the drugs.

Instructions for Consumers

Despite the increased warning, the FDA informed consumers that they can still take NSAIDs, but they need to be aware of the increased risks of doing so, especially at higher doses. According to Dr. Karen M. Mahoney of the FDA’s Division of Nonprescription Drug Products, consumers should be careful to check the list of active ingredients in a drug and avoid taking products that contains more than one NSAID at a time. Mahoney said of NSAID use, “As always, consumers must carefully read the Drug Facts label for all nonprescription drugs. Consumers should carefully consider whether the drug is right for them, and use the medicine only as directed. Take the lowest effective dose for the shortest amount of time possible.”

Consumers with a history of cardiac disease or heart attack should be particularly wary of the use of NSAIDs to treat pain or flu-like symptoms, and the FDA suggested that people at high risk of heart disease consult a doctor before taking any prescription or OTC NSAID. Further, any consumer that uses NSAIDs and subsequently experiences symptoms that suggest they are suffering from heart problems such as chest pain, shortness of breath, sudden weakness in one side of the body, or slurred speech should contact a medical provider immediately.